Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 177, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2009, 12:40 AM CDT for Ellis County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2009, 12:40 AM CDT (05:40 UTC)
- Expired
- Jul 14, 2009, 1:20 AM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 12:46 AM CDT | TSTM WND DMG | 6 Wnw Catherine, KS | A 4X4 FOOT CANOPY WITH BRICKS STACKED ON IT WAS BLOWN AWAY. POST CAPS ON A PVC PICKET FENCE WERE BLOWN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2799 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 140540 SVRDDC KSC051-140630- /O.NEW.KDDC.SV.W.0177.090714T0540Z-090714T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1240 AM CDT TUE JUL 14 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIS COUNTY IN CENTRAL KANSAS. * UNTIL 130 AM CDT * AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF CATHARINE...MOVING EAST AT 60 MPH. * LOCATIONS IMPACTED INCLUDE... CATHARINE... EMMERAM... WALKER... RURAL RESIDENCES OF ELLIS COUNTY. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR ELLIS COUNTY. && LAT...LON 3913 9903 3878 9903 3879 9958 3912 9959 TIME...MOT...LOC 0540Z 251DEG 50KT 3898 9927 $$ KRUSE
3 follow-up statements
000 WWUS53 KDDC 140552 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1252 AM CDT TUE JUL 14 2009 KSC051-140630- /O.CON.KDDC.SV.W.0177.000000T0000Z-090714T0630Z/ ELLIS KS- 1252 AM CDT TUE JUL 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR ELLIS COUNTY... AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF EMMERAM...MOVING EAST AT 55 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3913 9903 3878 9903 3879 9958 3912 9959 TIME...MOT...LOC 0552Z 251DEG 50KT 3903 9908 $$ KRUSE
000 WWUS53 KDDC 140610 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 110 AM CDT TUE JUL 14 2009 KSC051-140630- /O.CON.KDDC.SV.W.0177.000000T0000Z-090714T0630Z/ ELLIS KS- 110 AM CDT TUE JUL 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR ELLIS COUNTY... AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES NORTH OF EMMERAM...MOVING EAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3913 9903 3878 9903 3879 9958 3912 9959 TIME...MOT...LOC 0610Z 263DEG 20KT 3904 9910 $$ KRUSE
000 WWUS53 KDDC 140620 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 120 AM CDT TUE JUL 14 2009 KSC051-140630- /O.CAN.KDDC.SV.W.0177.000000T0000Z-090714T0630Z/ ELLIS KS- 120 AM CDT TUE JUL 14 2009 ...THE SEVERE THUNDERSTORM WARNING FOR ELLIS COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA. LAT...LON 3913 9903 3878 9903 3879 9958 3912 9959 TIME...MOT...LOC 0620Z 263DEG 20KT 3905 9903 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:37 PM CDT, 9 hours 3 minutes earlier.
Area forecast discussion, Jul 13, 3:37 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 337 PM CDT MON JUL 13 2009 .DISCUSSION... DAYS 1-2... A STRONG SHORTWAVE TROUGH WAS TRAVERSING THE NORTHERN ROCKIES THIS AFTERNOON. THEREFORE, THE SFC WINDS HAVE A MORE SOUTHERLY COMPONENT TODAY ON THE FRONT RANGE AND HIGH PLAINS. BUT DECENT LOW LEVEL MOISTURE WAS STILL IN PLACE. A WEAK PERTURBATION WAS ALSO EVIDENT ON WATER VAPOR MOVING ACROSS THE SOUTHERN ROCKIES INTO WESTERN COLORADO. A WEAK FRONT WAS LOCATED FROM THE OKLAHOMA PANHANDLE INTO NORTHERN OKLAHOMA. TEMPS WERE A LITTLE COOLER DUE TO THE UPSLOPE FLOW OVER CENTRAL KS. WITH WEST TO WNW FLOW ACROSS THE ROCKIES, AN MCS ACTIVITY COULD DEVELOP AND MOVE EAST INTO WESTERN KS TONIGHT. WITH THE MOISTURE POOLING NORTH OF THE WEAK SFC BOUNDARY, THIS ACTIVITY COULD MAINTAIN ITSELF AND AFFECT HAYS AND DIGHTON LATER TONIGHT. AS THE SHORTWAVE TROUGH PASSES ACROSS THE NORTHERN PLAINS TUESDAY, A PLUME OF HOT AIR WILL SPREAD ACROSS WESTERN KS AHEAD OF THE FRONT. RECALL THAT TEMPERATURES WERE BETWEEN 112F AND 115F IN NORTHWEST OKLAHOMA OVER THE WEEKEND. THIS AIRMASS WAS ABOUT 1 TO 2C COOLER THAN WHAT WE WILL HAVE TOMORROW. ALSO, THE ELEVATION AT DDC IS ABOUT 700 TO 1000 FT HIGHER THAN AT SOME OF THE MESONET LOCATIONS IN OKLAHOMA. SO I WOULD EXPECT DDC TO BE ABOUT 5 TO 9F COOLER. THIS WOULD YIELD SFC TEMPS AROUND 106F AT DDC. SLIGHTLY HOTTER TEMPS CAN BE EXPECTED EAST OF DDC ON THE LOWER TERRAIN GIVEN THE DOWNSLOPE FLOW. A HEAT ADVISORY WILL BE ISSUED FOR THE COUNTIES SOUTH AND EAST OF DDC. THE MAX HEAT INDEX SHOULD BE ABOUT 104 IN DDC AND THIS IS JUST BELOW CRITERIA. IT WILL BE A CLOSE CALL THOUGH. THE NAM DEVELOPS HIGH BASED STORMS SOUTH OF THE FRONT BY 21Z CLOSE TO DDC. OTHER STORMS SHOULD DEVELOP ALONG THE FRONT FROM GCK TO JETMORE. ISOLATED DOWNBURST WINDS WILL BE THE MAIN THREAT WITH THESE STORMS AND THESE EVENTS ARE DIFFICULT TO WARN FOR. SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE TUE NIGHT INTO WEDNESDAY AS THE SOUTHERN EDGE OF THE WESTERLIES AND 700MB THERMAL GRADIENT CONTINUES TO COINCIDE WITH THE HIGH DEWPOINTS NORTH OF THE FRONTAL BOUNDARY. SFC TEMPS WILL OF COURSE BE COOLER BEHIND THE FRONT WEDNESDAY. DAYS 3-7... CHALLENGES IN THE EXTENDED ARE PRIMARILY CENTERED AROUND TIMING/PLACEMENT OF THUNDERSTORM CHANCES THROUGH THE LATTER PART OF THE WEEK INTO THE WEEKEND. TEMPERATURES WILL ALSO BE A CHALLENGE DEPENDING ON FRONT LOCATION THROUGH THE PERIOD AS WELL. LOOKING AT THE LARGER SCALE PATTERN ON THE WHOLE...SUMMERTIME MID LEVEL HIGH MEAN POSITION IS EXPECTED TO BE DISPLACED A BIT FARTHER TO THE WEST ACROSS ARIZONA THROUGH MOST OF THE EXTENDED WITH MEAN TROUGH AXIS IN THE EASTERN CONUS. THIS WILL FAVOR A PERSISTENT NORTHWEST MID-UPPER FLOW PATTERN ACROSS WESTERN KANSAS THROUGH MOST OF THE EXTENDED PERIOD. DAILY SMALLER-SCALE PERTURBATIONS WITHIN THIS LARGER SCALE PATTERN WILL BE EXTREMELY DIFFICULT TO ANTICIPATE EVEN A DAY OR TWO IN ADVANCE...WHICH DRIVES MUCH OF THE CONVECTIVE ACTIVITY ACROSS THE HIGH PLAINS THIS TIME OF YEAR IN THIS TYPE OF PATTERN. THE QUASI-STATIONARY FRONT WHICH WILL BE MOVING DOWN TUESDAY AND WEDNESDAY...WILL LINGER AROUND PROBABLY JUST SOUTH OF SOUTHWEST KANSAS THURSDAY...WHICH WILL HELP KEEP MAXT TEMPERED SOMEWHAT (HIGHS IN THE UPPER 80S/LOWER 90S). EVENTUALLY, THOUGH, A LEE TROUGH WILL DEVELOP AGAIN ACROSS THE LENGTH OF THE HIGH PLAINS FROM MONTANA TO EASTERN COLORADO WITH MOIST UPSLOPE FLOW EXPECTED AGAIN BY THE END OF THE WEEK. UPSLOPE LOW LEVEL SOUTHEASTERLY FLOW WITH SOME 20 TO 35 KNOTS OF MID LEVEL FLOW FROM THE NORTHWEST IS A RECIPE FOR ORGANIZED CONVECTIVE DEVELOPMENT ACROSS THE HIGH PLAINS...INCLUDING WESTERN KANSAS. THE LATEST GFS AND ECMWF DETERMINISTIC SOLUTIONS ARE IN PRETTY GOOD AGREEMENT WITH THIS. FRIDAY AND SATURDAY MAY BE THE BEST DAYS/NIGHTS FOR AT LEAST LOOSELY ORGANIZED STORM CLUSTERS IMPACTING SOUTHWEST KANSAS IN THE NORTHWEST FLOW REGIME...ALTHOUGH EVEN THURSDAY IS QUITE SUSCEPTIBLE TO CONVECTIVE ACTIVITY NEAR THE STALLED-OUT FRONT AND 700MB TEMPS IN THE 10-12C RANGE (NOT MUCH OF AN INHIBITING CAP). MOISTURE IS NOT GOING TO BE A PROBLEM ALONG AND NORTH OF THE FRONT...WHICH IS WHERE SOUTHWEST KS SHOULD BE MOST OF THE EXTENDED FCST...WITH DAILY DEWPOINT TEMPERATURES IN THE LOW TO MID (PERHAPS UPPER) 60S. CLIMO 12-HR POP FOR THIS TIME OF YEAR IS AROUND 10 TO 14 PERCENT...AND THIS PATTERN SUPPORTS ABOVE-CLIMO PCPN CHANCES (FOR MID JULY) SO WILL BE GOING AT LEAST 20 PERCENT FOR SATURDAY AND SUNDAY...WITH 20-30 POPS THURSDAY AND FRIDAY (40 PERCENT IN THE EAST THURS NIGHT). && AVIATION... MAIN CHALLENGE IS GOING TO BE UP AT KHYS TERMINAL LATE TONIGHT...CONCERNING BOTH OVERNIGHT SHOWER/THUNDERSTORM CHANCES AND LOW STRATUS DEVELOPMENT IN THE DEEPER MOISTURE. AN ORGANIZED CLUSTER WILL BE DEVELOPING ACROSS NORTHEAST COLORADO LATE THIS AFTERNOON/EVENING WHICH IS EXPECTED TO SPREAD EAST OVERNIGHT. REMNANTS OF THIS ACTIVITY MAY AFFECT HAYS MAINLY AFTER MIDNIGHT. AT THIS TIME...THE CURRENT TAF SET HAS NO MENTION OF CONVECTION, HOWEVER THIS MAY NEED TO BE CHANGED BASED ON TRENDS LATER THIS AFTERNOON/EVENING. OF CONCERN AS WELL IS DEVELOPMENT OF LOW STRATUS...500 FOOT CEILINGS OR LOWER...LATE TONIGHT AS MOIST UPSLOPE WINDS ALLOW SATURATION IN THE NEAR SURFACE AIRMASS. HAVE INCLUDED SOME IFR CEILINGS AT KHYS FOR THE 10 TO 14Z TIME FRAME EARLY TOMORROW MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 106 67 90 / 20 40 30 20 GCK 70 104 65 89 / 20 30 30 20 EHA 70 103 65 90 / 30 20 30 20 LBL 70 105 67 90 / 30 20 30 20 HYS 70 101 65 88 / 30 20 30 30 P28 71 108 72 92 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ081-089-090. && FN24/25
Hazardous weather outlook, Jul 13, 3:33 PM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT MON JUL 13 2009 KSZ030-031-043>046-061>066-074>081-084>090-142045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 333 PM CDT MON JUL 13 2009 /233 PM MDT MON JUL 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT TWO WEAK SURFACE BOUNDARIES WERE ACROSS SOUTHWESTERN KANSAS LATE THIS AFTERNOON. THE SURFACE BOUNDARY SEPARATING MID 90S TEMPERATURES FROM 100 DEGREE HEAT MAY INITIATE ISOLATED THUNDERSTORMS AFTER 5 PM MAINLY ALONG THE OKLAHOMA BORDER NEAR AND EAST OF ENGLEWOOD. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. A CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE OUT OF EASTERN COLORADO INTO WESTERN KANSAS LATE THIS EVENING. SOME OF THESE STORMS MAY IMPACT PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS LATE THIS EVENING AND DURING THE OVERNIGHT HOURS...MAINLY NORTH OF THE HIGHWAY 4 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ON A WEAK COLD FRONT AS TEMPERATURES RISE INTO THE 102 TO 105 DEGREE RANGE ALONG AND SOUTH OF THE FRONT. DAMAGING STRAIGHT LINE WINDS WOULD BE THE MAIN THREAT WITH THESE STORMS. THE FRONT WILL BECOME NEARLY STATIONARY TUESDAY NIGHT AND WEDNESDAY...PROVIDING THE FOCUS FOR ADDITIONAL THUNDERSTORMS WEDNESDAY. A NORTHWEST UPPER LEVEL FLOW PATTERN COMBINED WITH INCREASING LOW LEVEL MOIST UPSLOPE ACROSS WESTERN KANSAS AND EASTERN COLORADO WILL PROVIDE A NEARLY DAILY OR NIGHTLY CHANCE FOR THUNDERSTORM ACTIVITY ACROSS PORTIONS OF WEST CENTRAL AND SOUTHWEST KANSAS LATE THIS WEEK INTO THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Jul 13, 11:10 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1110 PM CDT MON JUL 13 2009 KSZ043>045-140545- LANE-NESS-SCOTT- 1110 PM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...LANE AND NESS COUNTIES... AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HEALY...MOVING EAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3869 9975 3829 9973 3828 10075 3867 10077 TIME...MOT...LOC 0410Z 255DEG 23KT 3858 10064 KRUSE
Special weather statement, Jul 13, 11:53 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1153 PM CDT MON JUL 13 2009 KSZ030-031-140645- ELLIS-TREGO- 1153 PM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND TREGO COUNTIES... AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF UTICA...MOVING EAST AT 30 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3909 9903 3871 9904 3869 10016 3903 10014 TIME...MOT...LOC 0453Z 261DEG 26KT 3875 10016 KRUSE
Local storm report, Jul 14, 12:34 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 AM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND GST WAKEENEY 39.02N 99.88W
07/14/2009 M61 MPH TREGO KS LAW ENFORCEMENT
&&
06The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:10 PM CDT | Special Weather Statement | DDC | Lane, Ness | 95 min |
| Jul 13, 11:53 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 112 min |
| Jul 14, 12:04 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 56 min |
| Jul 14, 6:07 PM CDT | Special Weather Statement | DDC | Kiowa | 38 min |
| Jul 14, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 40 min |
| Jul 14, 6:51 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.